|How good is good enough - changing psych meds
May 3, 2005
Hi. I was diagnosed with major depression about 9 years ago, and started Zoloft at that time. The Zoloft was effective, but after a few years, I switched to Paxil. The primary reasons for the switch were "residual depression" and social anxiety.
After about a year on Paxil things started falling apart, and I had two very bad years - depression, mood swings, anxiety... worse than anything I had dealt with before.
During that time, I tried a number of different newer antidepressants - Effexor, Lexapro, Celexa, Zoloft (again), Paxil (again), Wellbutrin (again) - as well as different augmentations (gabapentin, lithium).
None of them worked. I ended up on a tricyclic, Anafranil. That's made a big difference, and now my psych symptoms are much better. It's pretty much like it was when the Zoloft and Paxil were working.
My current diagnosis (at least the diagnosis with my current shrink) is neurotic depression. On the neurotic side, it's primarily GAD and OCD. I never realized I had these problems to the extent that I do, especially the OCD, until the symptoms improved with Anafranil. I also take clonapin as needed (maybe a couple times/month).
My primary complaints now are anhedonia/dysthymia, lack of motivation, fatigue, apathy.
My doctor seems hesitant to change or modify something that's working pretty well. Part of me agress with him. On the other hand, taking the Anafranil opened my eyes to the fact that there may be room for much more improvement than I had previously imagined. Maybe another tricyclic (desipramine?) would be even better. Or maybe adding something else would help.
How do you decide whether to change a psych regimen that is working, but perhaps could be working even better?
(Also, HIV diagnosis 8 years ago with BL VL=60,000 and CD4 count of 500. Started NVP/CBV, which was fully suppressive for several years and CD4 count rose to about 750. I discontinued the HIV meds due to concerns about longterm toxicity and changing guidelines about when to start. After 2 years off HIV meds, I just restarted with NVP/3TC/ABC, when CD4 fell to about 450. VL is undetectable and CD4 percentage is increasing after 2 months.)
| Response from Dr. Horwath
Anafranil is an excellent treatment for OCD and depression. You have responded well to this treatment, and you might be better off sticking with something that is working well, rather than trying something that may cause your symptoms to worsen. Perhaps some adjustment to the dose of Anafranil might help.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Do People Get AIDS From Blowjob From A Prostitute?
- Dry Cough After French Kissing Worried I Have HIV
- Itchy Rash After Giving Oral Sex Does It Mean I Have HIV
- Itchy Red Spots After Receiving Head Sign Of HIV AIDS
- Itchy Scrotum After Sensual Massage Sign Of HIV AIDS
- Sore On Tongue After Licking Anus Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.